top-banner
top-banner
top-banner

My dog has bad arthritis and limps a lot when he first gets up. The vet has recommended a number of medications, but these upset his stomach. Is there anything else we can use?

Graham Finch advises…

Yes, commonly, we use nonsteroidal anti-inflammatory drugs to help with arthritis and this can cause gastro-intestinal disturbance in some individuals. The same can happen in humans. However, I have found a very individual response over the years – not all drugs do this and the same does not apply for all individuals. However, you said that your vet has tried a number of different drugs.

The management of arthritis is multimodal, so a range of considerations come into play. Weight management is really important, appropriate exercise regimes are good (hydrotherapy may help), supplements and diets (there are a whole range of supplements and diets available) and we must not forget some dogs do very well with acupuncture, laser therapy and so on. I would have a chat with your vet and see what they recommend.

There is also a new drug available (Galliprant), which helps with arthritis pain and acts only on the pain pathways, leaving the protective inflammatory mechanisms in the body unaffected (unlike other types of non-steroidal anti-inflammatory drugs, which affect both). I’m using this on my own 15-year-old dog at the moment and it’s really helping him.

LEAVE A REPLY

Please enter your comment!
Please enter your name here